The trivial homotopy class of maps from two-complexes into the real projective plane

Marcio Colombo Fenille

DOI: http://dx.doi.org/10.12775/TMNA.2015.060

Abstract


We study reasons related to two-dimensional CW-complexes which prevent an extension of the Hopf--Whitney Classification Theorem for maps from those complexes into the real projective plane, even in the simpler situation in which the complex has trivial second integer cohomology group. We conclude that for such a two-complex $K$, the following assertions are equivalent: (1) Every based map from $K$ into the real projective plane is based homotopic to a constant map; (2) The skeleton pair $(K,K^1)$ is homotopy equivalent to that of a model two-complex induced by a balanced group presentation; (3) The number of two-dimensional cells of $K$ is equal to the first Betti number of its one-skeleton; (4) $K$ is acyclic; (5) Every based map from $K$ into the circle $S^1$ is based homotopic to a~constant map.

Keywords


Hopf--Whitney Classification Theorem; two-dimensional CW complexes; group presentation; homotopy class; cohomology group; real projective plane

Full Text:

PREVIEW FULL TEXT

References


C. Aniz, Strong surjectivity of mappings of some 3-complexes into $3$-manifolds, Fund. Math. 192 (2006), 195-214.

C. Aniz, Strong surjectivity of mappings of some 3-complexes into $M_{Q_8}$, Cent. Eur. J. Math. 6 (4), (2008), 497-503.

R. H. Crowell and R. H. Fox, Introduction to Knot Theory, Dover Publications, Inc., Mineola, New York, 2008.

J. F. Davis and P. Kirk, Lectures Notes in Algebraic Topology, Graduate Studies in Mathematics, Volume 35, American Mathematical Society, 2001.

M. C. Fenille and O. M. Neto, Strong surjectivity of maps from $2$-complexes into the $2$-sphere, Cent. Eur. J. Math. 8 (3), (2010), 421-429.

Sze-Tsu Hu, Homotopy Theory, Academic Press, Inc., New York, 1959.

A. J. Sieradski, Algebraic Topology for Two-Dimensional Complexes, Two-dimensional Homotopy and Combinatorial Group Theory (C. Hog-Angeloni, W. Metzler and A.J. Sieradski, eds.), 51-96, Cambridge University Press, 1993.

G. W. Whitehead, Elements of Homotopy Theory, Springer-Verlag New York Inc., 1978.


Refbacks

  • There are currently no refbacks.

Partnerzy platformy czasopism